Florida, 2013

Damaging Wind in Florida, May 19, 2013

May 19, 2013 · NWS TBW · 1 event in 1 county or zone

An upper level disturbance crossing over Florida enhanced sea breeze storms across the area. One of these storms produced small hail and thunderstorm wind gusts that knocked over one tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An upper level disturbance crossing over Florida enhanced sea breeze storms across the area. One of these storms produced small hail and thunderstorm wind gusts that knocked over one tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 19, 2:57 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 19, 2:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
357 PM EDT SUN MAY 19 2013

.SHORT TERM (TONIGHT-TUESDAY)...
WEAK MID/UPPER LEVEL SHORTWAVE OVER THE MID-ATLANTIC STATES WITH
TROUGHINESS DOWN ALONG THE SOUTHEAST U.S. COAST THIS AFTERNOON
WILL CONTINUE TO DRIFT EAST THROUGH THE PERIOD WITH THE MODELS NOW
INDICATING THAT A PIECE OF IT MOVING SOUTH INTO NORTH FLORIDA
DURING MONDAY AND TUESDAY. MEANWHILE IN THE LOW LEVELS...HIGH
PRESSURE WILL CONTINUE TO RIDGE SOUTHWEST ACROSS FLORIDA FROM OUT
IN THE ATLANTIC OCEAN WITH A RATHER WEAK PRESSURE GRADIENT ACROSS
THE AREA.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT THE SEA BREEZES WILL
CONTINUE TO MOVE INLAND AND WITH ENOUGH MOISTURE WE SHOULD SEE
SCATTERED SHOWERS AND STORMS POP UP OVER INLAND AREAS. SOME DRIER
AIR HAS SETUP OVER THE TAMPA BAY REGION NORTH INTO PORTIONS OF
THE NATURE COAST AND THIS APPEARS TO BE LIMITING EVEN THE CLOUD
DEVELOPMENT. FOR NOW HAVE LEFT CHANCE POPS FOR THIS EVENING OVER
THE INTERIOR AND SOUTHERN COUNTIES AND 20 POPS OVER THE REMAINDER
OF THE INLAND PORTIONS OF THE COASTAL COUNTIES. LOW TEMPERATURES
TONIGHT WILL RANGE FROM THE MID 60S TO LOWER 70S.

FOR MONDAY THROUGH TUESDAY ENOUGH MOISTURE WILL BE ACROSS THE
AREA...PRECIPITABLE WATER BETWEEN 1.5 AND 1.7 INCHES...WHEN
COMBINED WITH DAYTIME HEATING AND THE SEA BREEZES TO ALLOW
SCATTERED CONVECTION TO DEVELOP DURING MAINLY THE AFTERNOON AND
EVENING HOURS. BEST COVERAGE WILL BE OVER INLAND AREAS
MONDAY...BUT ON TUESDAY WITH THE UPPER LEVEL LOW IN THE VICINITY
AND THE SYNOPTIC EAST TO SOUTHEAST FLOW A LITTLE BIT STRONGER WE
SHOULD SEE SCATTERED CONVECTION ALL THE WAY TO THE COAST. DAYTIME
HIGHS EACH DAY WILL BE IN THE MID 80S TO AROUND 90 WITH LOWS
MONDAY NIGHT IN THE MID 60S TO LOWER 70S.

.LONG TERM (TUESDAY NIGHT-SUNDAY)...
SURFACE HIGH PRESSURE WILL BE IN PLACE ACROSS THE AREA THROUGH
WEDNESDAY WITH THE RIDGE AXIS NORTH OF THE REGION...AS A WEAK
TROUGH REMAINS IN PLACE ALOFT. GENERALLY E/SE WINDS WILL BE IN
PLACE WITH A SEA BREEZE DEVELOPING WEDNESDAY AFTERNOON. AMPLE
MOISTURE WILL ALLOW FOR SCATTERED AFTERNOON/EVENING THUNDERSTORMS
TO DEVELOP EACH DAY ALONG SEA BREEZE AND OUTFLOW BOUNDARIES WITH
THE BEST CHANCES INLAND. HAVE KEPT RAIN CHANCES AT 30 PERCENT
COASTAL-50 PERCENT INLAND WITH THE CONVECTION. TEMPERATURES WILL
BE IN THE MID 60S-LOWER 70S WEDNESDAY MORNING AND IN THE MID 80S
COASTAL TO LOWER 90S INLAND WEDNESDAY AFTERNOON.

FOR WEDNESDAY NIGHT AND THURSDAY...AN AREA OF WEAK LOW PRESSURE
WILL MOVE OVER THE REGION SHIFTING WINDS TO THE WEST THROUGH THE
DAY AND PULLING IN A LITTLE DRIER AIR BEHIND IT. RAIN CHANCES WILL
BE 30-40 PERCENT FOR THURSDAY AFTERNOON AND MAINLY INLAND. LOWS
WILL AGAIN BE IN THE MID 60S TO LOWER 70S...WITH HIGHS IN THE
UPPER 80S TO LOWER 90S.

FOR THURSDAY NIGHT THROUGH SATURDAY...HIGH PRESSURE WILL BUILD OVER
THE EASTERN GULF OF MEXICO KEEPING GENERALLY W/NW FLOW IN PLACE
ACROSS THE AREA. RAIN CHANCES WILL BE 20-30 PERCENT WITH THE BEST
CHANCES INLAND. LOWS CONTINUE IN THE MID 60S TO LOWER 70S...WITH
HIGHS IN THE UPPER 80S TO LOWER 90S.

&&

.AVIATION...
POCKET OF DRY AIR/LOWER DEW POINTS WILL DELAY/PRECLUDE
THUNDERSTORM DEVELOPMENT AROUND TAMPA BAY AND EVEN TOWARD LAL.
BEST CHANCE FOR AFTERNOON AND EVENING STORMS WILL BE AROUND
PGD...FMY AND RSW. OTHERWISE...VFR CONDITIONS EXPECTED FOR THE NEXT
24 HOURS.

&&

.MARINE...
THE RATHER LIGHT EAST TO SOUTHEAST WINDS WITH AN AFTERNOON SEA
BREEZE NEAR THE COAST WILL PERSIST INTO MIDWEEK WITH WINDS
REMAINING LESS THAN 15 KNOTS AND SEAS 3 FEET OR LESS.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS OVER THE NEXT FEW DAYS AS PLENTY OF LOW
LEVEL MOISTURE WILL BE IN PLACE ACROSS THE REGION KEEPING RELATIVE
HUMIDITY VALUES ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  87  71  87 /  10  40  20  50
FMY  71  90  70  90 /  20  50  30  50
GIF  70  88  69  88 /  20  50  30  50
SRQ  69  87  69  87 /  10  30  20  50
BKV  66  87  66  87 /  10  40  20  50
SPG  74  85  73  85 /  10  30  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...24/COLSON
AVIATION...63/JILLSON
Hazardous weather outlook, May 19, 5:31 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
631 AM EDT SUN MAY 19 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-191600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
631 AM EDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE
POSSIBLE TODAY. STORMS WILL DEVELOP ALONG SEA BREEZE AND OUTFLOW
BOUNDARIES AND CONTAIN GUSTY WINDS...FREQUENT DEADLY LIGHTNING AND
BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
WILL BE POSSIBLE EACH DAY ALONG SEA BREEZE AND OUTFLOW BOUNDARIES.
STRONGER STORMS WILL CONTAIN GUSTY WINDS...OCCASIONAL TO FREQUENT
DEADLY LIGHTNING AND BRIEF HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, May 19, 4:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
513 PM EDT SUN MAY 19 2013

FLZ062-065-192200-
CHARLOTTE-LEE-
513 PM EDT SUN MAY 19 2013

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LEE AND SOUTHEASTERN
CHARLOTTE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED NEAR FORT MYERS SHORES...OR 7 MILES NORTHEAST
OF FORT MYERS...MOVING SOUTH AT 5 MPH...WILL AFFECT FORT MYERS
SHORES...SUNCOAST ESTATES...TICE AND FORT MYERS...UNTIL 600 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 143.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. HAIL UP TO DIME SIZE IS
EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS. FUNNEL CLOUDS ARE ALSO
POSSIBLE WITH THESES STORMS.

&&

LAT...LON 2652 8157 2651 8187 2691 8188 2692 8158
TIME...MOT...LOC 2112Z 006DEG 4KT 2670 8177

The radar

The Tampa radar (KTBW), 126 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 19, 5:00 PM EST
Where
Lee County, 2.02 mi WNW of Fort Myers Shores
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
26.718, -81.772

General public reported one large tree was uprooted by thunderstorm wind gusts. Dime sized hail was also reported with the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442004.